Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 196, NWS Grand Forks, ND

October 23, 2004Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 23, 2004, 1:49 AM CDT for Richland County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2004, 1:49 AM CDT (06:49 UTC)
Expired
Oct 23, 2004, 2:30 AM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 230649
SVRFGF
NDC077-230730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
149 AM CDT SAT OCT 23 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 230 AM CDT.

* AT 145 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF COLFAX...OR ABOUT 19 MILES
  NORTHWEST OF WAHPETON...MOVING TO THE NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  COLFAX AT 155 AM...
  WALCOTT AT 205 AM AND
  CHRISTINE AT 210 AM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4632 9711 4631 9684 4659 9680 4661 9721

$$
TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 8:20 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Oct 22, 8:20 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
820 PM CDT FRI OCT 22 2004

.DISCUSSION...CURRENT TRENDS SHOW INCREASING SHOWERS IN DEVELOPING
DEFORMATION ZONE EXTENDING WESTWARD FROM VALLEY CITY AND INTO
WESTERN SD. THUNDERSTORMS ARE QUICKLY DEVELOPING AND BEGINNING
TO TURN SEVERE IN NORTHEAST SD ON THE NOSE OF A DRY SLOT EVIDENT
ON WATER VAPOR LOOP. BUT THE DRY SLOT IS LOSING ITS NORTHWARD
MOMENTUM. STORMS FIRING IN THIS AREA ARE BARELY ELEVATED VS.
THOSE EXPECTED CLOSER TO FFM/WAH.

CONDITIONS ACROSS EASTERN ND/WESTCENTRAL AND NORTHWEST MN HAVE
BEEN RATHER TRANQUIL IF DREARY WITH A LITTLE RAIN AND FOG. BUT
THE NEW TRENDS ARE TOWARD THE CURRENT FORECAST WHICH IS FORECAST
OF THUNDERSTORMS IN THE SOUTH AND MUCH MORE RAIN EVERYWHERE ELSE.
HOWEVER...THE MAIN SHORTWAVE IS MOVING EAST-NORTHEAST ON SD/NE
BORDER AND THE ASSOCIATED UPPER JET TRENDING EASTWARD TOWARD IA.
SO NO UPDATE IS EXPECTED IN THE NEXT HOUR OR TWO AND WILL SEE HOW
THIS SYSTEM GOES.
--------------------------------------------------------------------
PREVIOUS DISCUSSION

.SHORT TERM...
REGION CONTINUES TO BE COVERED BY LIFR FOG/CLOUDS...WITH MAIN
WARMFRONT SURGING NORTH INTO SOUTHERN MN THIS AFTERNOON...WITH 60
DEWPOINTS MOVING NEAR SFC BOUNDARY CURRENTLY. LOW DEVELOPING NOW IN
CENTRAL NB...WITH BEST PRESSURE FALLS IN NORTHEAST SD NEAR ATY.
MODELS ARE SIMILAR IN TRACKING LOW PRESSURE FROM NORTHEAST SD THIS
EVENING INTO THE ARROWHEAD OF MN BY SATURDAY AFTERNOON...WHICH
APPEARS ON TRACK WITH CURRENT SFC MAP AND PRESSURE FALL PATTERN.

FOR TONIGHT...INITIAL CONCERN WILL BE EXTENT OF THUNDERSTORMS MAINLY
IN SOUTHERN 1/3 OF REGION. STRONG MOISTURE SURGE ON NOSE OF 50KT
850MB JET ALONG WITH SHOWALTERS DROPPING BELOW ZERO SHOULD AID
CONVECTION HERE. IN ADDITION...STRONG ISENTROPIC LIFT ALONG WITH
UPPER LEVEL DIVERGENCE IN LEFT EXIT REGION OF 120KT SPEED MAX WILL
ALSO AID SYNOPTIC SCALE LIFT. COULD BE A FEW SEVERE STORMS BETWEEN
00Z AND 06Z...MAINLY IN FAR SOUTHEASTERN AREAS WHERE STRONGEST 925MB
MOISTURE ADVECTION AND LIFT WILL BE. EXPECT MAIN THREAT TO BE HAIL
AND WIND...WITH FREEZING LEVELS AROUND 11000FT. WILL ADD SEVERE
WORDING TO FAR SOUTHERN ZONES FROM 00Z-09Z...WITH STRENGTH OF LOW
LEVEL JET...SHOWALTERS TO AROUND -3C AND STRONG DYNAMICS OF SYSTEM.
FURTHER NORTH...EXPECT A WIDESPREAD DEFORMATION RAIN BAND OVERNIGHT
ALONG WITH SOME EMBEDDED THUNDER JUST SOUTH OF GFK. MODELS SHOWING
SOME BANDED PRECIPITATION WITH STRONG 700MB FRONTOGENESIS ALSO
POSSIBLE FROM NEAR JMS TO GFK TO AROUND ROX...WHICH WILL SHIFT EAST
LATER TONIGHT. SOME RAIN AMOUNTS OF OVER AN INCH LIKELY NEAR
CONVECTION...WITH WIDESPREAD AMOUNTS FROM 0.50 TO 0.75 INCHES IN ALL
BUT FAR NORTHWEST. WITH ALL THIS SAID...WILL GO CATEGORICAL WITH
PRECIPITATION CHANCES TONIGHT IN ALL AREAS AND SLOWLY MOVE ACTIVITY
EAST LATER TONIGHT.

ON SATURDAY...EXPECT LOW TO SLOWLY PULL AWAY FROM THE REGION.
DEFORMATION RAINS WILL LINGER IN THE MORNING EAST OF THE VALLEY WITH
SLOW IMPROVEMENT AND SUBSIDENCE BY AFTERNOON. EXPECT TEMPS TO
RECOVER TO NEAR NORMAL FOR MOST AREAS. A WEAK RIDGE WILL MOVE OVER
THE REGION SATURDAY NIGHT BEFORE THE NEXT FAST MOVING SYSTEM AFFECTS
THE REGION BY SUNDAY.

ON SUNDAY...EXPECT SHOWERS TO MOVE FROM WEST TO EAST AS WEAK LOW
PRESSURE MOVES THROUGH THE AREA. BEST CHANCE OF RAIN WILL BE IN THE
NORTH...WHERE BEST UPPER SUPPORT WILL BE. WILL ONLY MENTION ISOLATED
SHOWERS IN SOUTH WITH DRY LAYER BENEATH 700MB. TEMPS WILL BE COOLER
THAN SATURDAY WITH INCREASING CLOUDS AND PRECIPITATION CHANCES.

BY MONDAY...ANOTHER RIDGE BUILDS IN FOR A DRY DAY WITH TEMPS A FEW
DEGREES BELOW NORMAL.

.LONG TERM...
LONGWAVE TROUGH REMAINS OVER THE WEST COAST THROUGH THE PERIOD WITH
SOUTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. OPERATIONAL GFS IN
REASONABLE AGREEMENT WITH THE ENSEMBLE MEAN TUESDAY BUT BECOMES ONE
OF THE HIGHER AMPLITUDE SOLUTIONS BY FRIDAY. 120 HR 12Z GFS IS QUITE
SIMILAR TO THE 00Z GFS. THE ECMWF WAS SLOWER THAN THE 12Z GFS. WILL
USE THE GFS BUT WILL SLOW IT DOWN. SEVERAL SHORT WAVES IN THE FLOW
WILL PRODUCE A CHANCE OF RAIN THROUGH MUCH OF THE PERIOD WITH THE
BEST CHANCE NEXT FRIDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

GV/KELLENBENZ/HOPPES
Hazardous weather outlook, Oct 22, 7:18 AM CDT, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK ...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
718 AM CDT FRI OCT 22 2004

CORRECTION TO ADD WADENA COUNTY IN UCG CODING.  NO CHANGE TO TEXT.

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221436-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-WEST OTTER TAIL
MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
718 AM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED VERY LATE THIS AFTERNOON AND
EVENING OVER THE SOUTHEAST CORNER OF NORTH DAKOTA AND WEST CENTRAL
MINNESOTA...MAINLY SOUTH OF A BEMIDJI TO FARGO TO LISBON LINE.  A
FEW STORMS MAY APPROACH SEVERE LIMITS IN THIS AREA WITH THE MAIN
THREAT BEING LARGE HAIL.  THE BEST CHANCE FOR SEVERE WEATHER LATE
TODAY AND THIS EVENING WILL BE FURTHER SOUTH ACROSS SOUTHWEST
MINNESOTA.  LOW PRESSURE DEVELOPING NEAR DENVER WILL MOVE NORTHEAST
AND BE NEAR FERGUS FALLS BY MIDNIGHT AND THEN TO NEAR INTERNATIONAL
FALLS SATURDAY MORNING.  WIDESPREAD RAIN WILL OCCUR OVER THE ENTIRE
REGION ALONG WITH A FEW THUNDERSTORMS LATER TODAY INTO EARLY
SATURDAY AS THE SYSTEM APPROACHES.

RAINFALL AMOUNTS OVER AN INCH WILL BE POSSIBLE WITH THIS SYSTEM.
WHILE THIS AMOUNT OF RAIN WILL CAUSE SOME PONDING ON ROADS AND
FIELDS...NO WIDESPREAD FLOODING IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED LATE THIS AFTERNOON OR EVENING
OVER WEST CENTRAL MINNESOTA AND OVER THE SOUTHEASTERN CORNER OF
NORTH DAKOTA.

DTR

In the hours before

Local storm report, Oct 22, 10:30 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1030 PM CDT FRI OCT 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             1 NE PELICAN RAPIDS     46.58N 96.07W
10/22/2004  0.75 INCH        OTTER TAIL         MN   TRAINED SPOTTER

&&

JDS

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.